Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 1, 2025, 8:42 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2025, 8:42 PM EDT (00:42 UTC)
- Expired
- Jul 2, 2025, 2:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS51 KRNK 020042
FFWRNK
NCC009-189-193-020645-
/O.NEW.KRNK.FF.W.0033.250702T0042Z-250702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
842 PM EDT Tue Jul 1 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
South Central Ashe County in northwestern North Carolina...
Watauga County in northwestern North Carolina...
Southwestern Wilkes County in northwestern North Carolina...
* Until 245 AM EDT Wednesday.
* At 842 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 4 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Boone... Wilkesboro...
Blowing Rock... Deep Gap...
Todd... Wilbar...
Foscoe...
This includes the following streams and drainages...
Elk Creek, Clear Branch, Cove Creek, Dutch Creek, Craborchard
Creek, Dugger Creek, Beaver Creek, Church Branch, Brushy Fork and
Darnell Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3615 8118 3604 8137 3604 8140 3605 8139
3607 8141 3607 8144 3609 8146 3610 8152
3612 8155 3611 8181 3615 8182 3630 8178
3631 8119
FLASH FLOOD...RADAR INDICATED
$$
CB3 follow-up statements
485
WGUS71 KRNK 020150
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
950 PM EDT Tue Jul 1 2025
NCC009-189-193-020645-
/O.CON.KRNK.FF.W.0033.000000T0000Z-250702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Watauga NC-Wilkes NC-
950 PM EDT Tue Jul 1 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT WEDNESDAY
FOR SOUTH CENTRAL ASHE, WATAUGA AND SOUTHWESTERN WILKES COUNTIES...
At 950 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2.5 and 4 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Boone... Wilkesboro...
Blowing Rock... Deep Gap...
Todd... Wilbar...
Foscoe...
This includes the following streams and drainages...
Elk Creek, Clear Branch, Cove Creek, Dutch Creek, Craborchard
Creek, Dugger Creek, Beaver Creek, Church Branch, Brushy Fork and
Darnell Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3615 8118 3604 8137 3604 8140 3605 8139
3607 8141 3607 8144 3609 8146 3610 8152
3612 8155 3611 8181 3615 8182 3630 8178
3631 8119
FLASH FLOOD...RADAR INDICATED
$$
CB406
WGUS71 KRNK 020349
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1149 PM EDT Tue Jul 1 2025
NCC009-189-193-020645-
/O.CON.KRNK.FF.W.0033.000000T0000Z-250702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Watauga NC-Wilkes NC-
1149 PM EDT Tue Jul 1 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT WEDNESDAY
FOR SOUTH CENTRAL ASHE, WATAUGA AND SOUTHWESTERN WILKES COUNTIES...
At 1149 PM EDT, Doppler radar indicated that heavy rain has exited
the area, leaving only intermittent light rainfall. However, a
threat of flooding remains due to between 2.5 and 4 inches of rain
that fell earlier this evening, especially in small creeks and
streams that remain swollen and swift-flowing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Boone... Wilkesboro...
Blowing Rock... Deep Gap...
Todd... Wilbar...
Foscoe...
This includes the following streams and drainages...
Darnell Creek, Dutch Creek, Cove Creek, Church Branch, Dugger
Creek, Beaver Creek, Brushy Fork, Craborchard Creek, Elk Creek and
Clear Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3615 8118 3604 8137 3604 8140 3605 8139
3607 8141 3607 8144 3609 8146 3610 8152
3612 8155 3611 8181 3615 8182 3630 8178
3631 8119
FLASH FLOOD...RADAR INDICATED
$$
16669
WGUS71 KRNK 020600
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
200 AM EDT Wed Jul 2 2025
NCC009-189-193-020610-
/O.CAN.KRNK.FF.W.0033.000000T0000Z-250702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Watauga NC-Wilkes NC-
200 AM EDT Wed Jul 2 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL ASHE, WATAUGA
AND SOUTHWESTERN WILKES COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3615 8118 3604 8137 3604 8140 3605 8139
3607 8141 3607 8144 3609 8146 3610 8152
3612 8155 3611 8181 3615 8182 3630 8178
3631 8119
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:57 PM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 1, 2:57 PM EDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 257 PM EDT Tue Jul 1 2025 .SYNOPSIS... A cold front extends from western Pennsylvania to central Tennessee. This front will move east triggering numerous showers and thunderstorms across the Mid-Atlantic states. Storms may contain torrential downpours and gusty winds. Slightly cooler and less humid air will move into the region by Thursday, followed by a seasonally warm but pleasant holiday weekend. No rain is expected over the 4th of July weekend, but it looks like the typical summertime daily afternoon thunderstorm pattern returns for next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 215 PM EDT Tuesday... Key Message: 1) Severe thunderstorm watch #481 valid until 9PM from Bedford,Lynchburg,Appomattox northward into NoVA. 2) Numerous coverage of storms through this evening. Some will be strong to severe with wind and torrential downpours. 3) Wednesday will be a transition day with lingering showers and potential for a few storms, but drier air will be moving in from the northwest. Water-vapor imagery this afternoon indicates an upper trough moving east across the Great Lakes/lower OH Valley. This feature will cross the Appalachians this evening...preceded by an abundance of moisture and dynamic lift. In the low levels, a cold front analyzed over the southern Great Lakes into the lower OH Valley/Mid South will gradually progress east/southeast crossing our forecast area tonight. Convective allowing models indicate prolific development of prefrontal showers and storms through this evening. Best shear will stay north of us where storms will be more organized, but an abundance of low level moisture will support robust deep convection even into the southern Appalachians where strong to severe storms are also possible, but more pulsey in nature. All storm modes will support potential for damaging winds, torrential downpours of rain, and lightning. The front enters the mountains this evening, then slows as it crosses the mountains and then drifts to the coast Wednesday. This will result in lingering showers through the overnight with some potential for storm redevelopment Wednesday afternoon mainly along and east of the Blue Ride. Dry air aloft should gradually advect into the area during the day, so expect activity to diminish fairly quickly Wednesday evening. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 200 PM EDT Tuesday... Key Message: 1) Surface pressure system to bring clear and warm conditions The latter half of the week is expected to be warm but relatively pleasant in comparison to the recent weather pattern of daily afternoon thunderstorms. A surface high pressure will move in from central CONUS and bring in a period of sunny skies. An upper level ridge will also build and temperatures will increase with region wide highs in the 80s. Highest temperatures, as expected, will be in the Piedmont regions with temperatures reaching close to 90F. Dewpoints will be a little lower in the 60s so the air will feel a little drier as well. Overall, good outdoor weather conditions for Fourth of July celebrations. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 200 PM EDT Tuesday... Key Message: 1) Hot weather to return next week A piece of the surface high pressure system passing through the weekend will remain over the Mid-Atlantic but will gradually diminish in strength by early next week. Broad ridging may also remain in place with 590dam heights to bring hot temperatures back into the area. High temperatures are projected to be up to the mid- 90s for the Piedmont and Southside VA. A cold front looks to arrive early next week, but there is a lot of model disagreement on its exact timing, its impact to the region, and what follows next. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 215 PM EDT Tuesday... Unsettled weather likely this afternoon and evening as a cold front crosses the the region preceded and accompanied by numerous to widespread showers and thunderstorms. Showers and storms will likely impact most if not all taf sites during the afternoon, leading to sub-VFR flight conditions at times. Some storms could produce gusty winds of 25-35 knots but most of the time winds will be southwest to west under 15kts. Showers/storms will be decreasing overnight with potential for IFR to LIFR cigs with MVFR to IFR vsbys. Confidence is low on how low cigs will go but higher confidence on sub-VFR conditions after midnight local time. EXTENDED AVIATION OUTLOOK... Passage of a cold front will bring bring drier conditions back to the region for Wednesday and Thursday. VFR conditions are expected outside of morning valley fog Wednesday through next weekend, with only isolated chances for showers and thunderstorms expected late in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...CG LONG TERM...CG AVIATION...PM
Hazardous weather outlook, Jul 1, 4:08 AM EDT, 16 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 408 AM EDT Tue Jul 1 2025 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-020815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 408 AM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected this afternoon and evening, with strong to severe wind gusts and localized flooding the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Special weather statement, Jul 1, 7:52 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
752 PM EDT Tue Jul 1 2025
VAZ044-045-020015-
Campbell VA-Pittsylvania VA-
752 PM EDT Tue Jul 1 2025
...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN CAMPBELL AND NORTHEASTERN PITTSYLVANIA COUNTIES THROUGH
815 PM EDT...
At 752 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hurt, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altavista...
Hurt...
Evington...
Mt Airy...
Hodges...
Leesville...
and Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.
&&
LAT...LON 3704 7902 3706 7909 3696 7912 3689 7920
3708 7943 3714 7939 3728 7923 3706 7899
TIME...MOT...LOC 2352Z 231DEG 18KT 3706 7934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Jul 1, 8:08 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Tue Jul 1 2025
VAZ034-020045-
Bedford VA-
808 PM EDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL BEDFORD COUNTY THROUGH 845 PM EDT...
At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chamblissburg, or 7 miles east of Stewartsville, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford...
Moneta...
Thaxton...
Goodview...
Chamblissburg...
and Goode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.
&&
LAT...LON 3721 7934 3719 7936 3717 7971 3719 7972
3719 7974 3735 7979 3748 7938
TIME...MOT...LOC 0008Z 255DEG 26KT 3728 7967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Jul 1, 8:12 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
812 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood 5 NNW Ashland 36.49N 81.70W
07/01/2025 Ashe NC 911 Call Center
Road is washed out near the intersection of
Big Laurel Road and Rash School Road in Ashe
County.
&&
JCBSpecial weather statement, Jul 1, 8:26 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
826 PM EDT Tue Jul 1 2025
VAZ059-020100-
Charlotte VA-
826 PM EDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT
CHARLOTTE COUNTY THROUGH 900 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saxe, or 7 miles southwest of Charlotte Court House, moving east at
25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
Madisonville...
Abilene...
and Cullen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.
&&
LAT...LON 3687 7851 3687 7869 3692 7875 3694 7873
3700 7874 3701 7876 3699 7875 3698 7877
3695 7878 3699 7881 3723 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 0026Z 248DEG 21KT 3697 7871
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Jul 1, 8:32 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
832 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Dmg 1 SSE Blairs 36.67N 79.38W
07/01/2025 Pittsylvania VA 911 Call Center
Tree down partially blocking Blairmont Drive
near Finch Drive. Time estimated from radar.
&&
VFJLocal storm report, Jul 1, 8:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
836 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 3 W Ronceverte 37.76N 80.53W
07/01/2025 Greenbrier WV 911 Call Center
Tree down in the 6500 block of Highland
Trail. Time estimated from radar.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:07 PM EDT | Flash Flood Warning | RNK | Ashe | 6 hr |
| Jul 1, 8:53 PM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Jul 1, 9:55 PM EDT | Special Weather Statement | RNK | Yadkin | 35 min |
| Jul 1, 10:38 PM EDT | Special Weather Statement | RNK | Stokes | 37 min |
| Jul 1, 11:44 PM EDT | Special Weather Statement | RNK | Caswell | 31 min |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.